Advertisement
YOU ARE HERE: LAT HomeCollections

THE NATION

Vaccines May Have Triggered Medic's Death, Pentagon Says

November 20, 2003|From Associated Press

WASHINGTON — Vaccinations may have caused the death of an Army medic by triggering a flare-up in a disease she didn't know she had, the Pentagon said Wednesday.

Two study panels found no evidence that the military screening program could have prevented the death of 22-year-old Army reservist Spc. Rachael A. Lacy, although officials will review the practice of giving simultaneous vaccinations, the Defense Department said.

Lacy received vaccinations for anthrax, smallpox, typhoid, hepatitis B and measles-mumps-rubella on March 2 at Ft. McCoy, Wis., during mobilization for active duty overseas. It is common in and out of the military to give simultaneous shots.

The Lynwood, Ill., woman died a month later with symptoms like those found in patients with lupus, an autoimmune disease, the Pentagon said.

Among the vaccines Lacy received, the one for smallpox attracted suspicion because some lupus patients suffer side effects from vaccines made of live virus, as smallpox is.

Because Lacy had the combination of shots, officials said, they couldn't determine any role smallpox might have played in her death.

Advertisement
Los Angeles Times Articles
|
|
|